Cardiovascular causes of loss of consciousness in patients with presumed epilepsy: A cause of the increased sudden death rate in people with epilepsy?

Mark Linzer, Blair P. Grubb, Simon Ho, Lalita Ramakrishnan, Edward Bromfield, N. A.Mark Estes

Research output: Contribution to journalArticlepeer-review

60 Scopus citations

Abstract

background, methods, and results: Syncope and seizures are often indistinguishable clinically. We present a series of 12 patients diagnosed as having epilepsy. Despite normal or nonspecific electroencephalographic findings, 11 of 12 patients were treated or offered treatment with long-term anticonvulsant agents. Subsequently, diagnoses of arrhythmic or neurally mediated syncope were made in all patients using Holter monitoring, long-term ambulatory loop electrocardiographic recording, or tilttable studies. Arrhythmias included torsades de pointes (four patients), atrioventricular nodal reentrant supraventricular tachycardia (one patient), and sinus arrest (two patients). The remaining five patients had neurally mediated syncope with hypotension and bradycardia, including asystole in two patients. Treatment for the documented cardiovascular abnormalities resulted in the alleviation of syncopal symptoms. conclusions: Because the observed cardiovascular abnormalities are potentially fatal, this series suggests that undiagnosed cardiac syncope may contribute to the documented increased sudden death rate in patients with presumed epilepsy. Cardiac causes of loss of consciousness should be considered in patients with presumed epilepsy, atypical premonitory symptoms (such as nausea, lightheadedness, or palpitations), nondiagnostic electroencephalograms, and failure to respond to anticonvulsant therapy.

Original languageEnglish (US)
Pages (from-to)146-154
Number of pages9
JournalThe American Journal of Medicine
Volume96
Issue number2
DOIs
StatePublished - Feb 1994

Fingerprint

Dive into the research topics of 'Cardiovascular causes of loss of consciousness in patients with presumed epilepsy: A cause of the increased sudden death rate in people with epilepsy?'. Together they form a unique fingerprint.

Cite this